Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 20, 2017, 8:02 PM EDT. It took effect at Jul 21, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2017, 8:02 PM EDT (00:02 UTC)
- In effect from
- Jul 21, 2017, 8:00 AM EDT
- Expired
- Jul 21, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted.
210 WHUS42 KMHX 210002 CFWMHX COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 802 PM EDT THU JUL 20 2017 ...HIGH THREAT OF RIP CURRENTS FRIDAY FOR THE BEACHES FROM RODANTHE TO CAPE LOOKOUT... .A SOUTHEASTERLY SWELL COMBINED WITH SOUTHWESTERLY WINDS AND HIGH ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP CURRENTS ALONG THE BEACHES FROM RODANTHE TO CAPE LOOKOUT FRIDAY. NCZ095-103-104-210815- /O.NEW.KMHX.BH.S.0027.170721T1200Z-170722T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 802 PM EDT THU JUL 20 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS. * LOCATION...FROM RODANTHE TO CAPE LOOKOUT. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 3 PM TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
2 follow-up statements
522 WHUS42 KMHX 210700 CFWMHX COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 AM EDT FRI JUL 21 2017 ...HIGH THREAT OF RIP CURRENTS TODAY FOR THE BEACHES FROM RODANTHE TO CAPE LOOKOUT... .A SOUTHEASTERLY SWELL COMBINED WITH SOUTHWESTERLY WINDS AND HIGH ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP CURRENTS ALONG THE BEACHES FROM RODANTHE TO CAPE LOOKOUT TODAY. NCZ095-103-104-212345- /O.CON.KMHX.BH.S.0027.170721T1200Z-170722T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 300 AM EDT FRI JUL 21 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * HAZARDS...HIGH THREAT OF RIP CURRENTS. * LOCATION...FROM RODANTHE TO CAPE LOOKOUT. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 3 PM TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
675 WHUS42 KMHX 220017 CFWMHX COASTAL HAZARD MESSAGE FOR NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 817 PM EDT FRI JUL 21 2017 ...HIGH THREAT OF RIP CURRENTS SATURDAY FOR ALL BEACHES FROM DUCK TO SURF CITY... .A LONG PERIOD SOUTHEASTERLY SWELL COMBINED WITH GUSTY SOUTHWESTERLY WINDS AND HIGH ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP CURRENTS SATURDAY ALONG ALL BEACHES DUCK TO SURF CITY. NCZ095-103-104-220830- /O.EXP.KMHX.BH.S.0027.000000T0000Z-170722T0000Z/ /O.NEW.KMHX.BH.S.0028.170722T1200Z-170723T0000Z/ CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 817 PM EDT FRI JUL 21 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS. * LOCATION...DUCK TO SURF CITY. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1 PM SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ NCZ098-220830- /O.NEW.KMHX.BH.S.0028.170722T1200Z-170723T0000Z/ ONSLOW- 817 PM EDT FRI JUL 21 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING. * HAZARDS...HIGH THREAT OF RIP CURRENTS. * LOCATION...DUCK TO SURF CITY. * TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 1 PM SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 20, 6:57 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 20, 6:57 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 657 PM EDT Thu Jul 20 2017 .SYNOPSIS... Offshore high pressure with an inland trough will be the dominant weather features through the weekend producing hot and humid conditions across the region. A weak cold front will approach the region early next week and stall. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 655 PM Thursday...Not much change to the prevailing surface pattern with Atlantic high pressure and an inland trough of low pressure which is forecast to continue through the weekend as upper ridging extends eastward over the region. The isolated showers have dissipated and with the loss of heating this evening, not expecting any additional redevelopment overnight. Skies will become mostly clear but winds are expected to increase overnight which will produce slightly warmer overnight lows ranging from the low 70s inland to the mid/upper 70s along the coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... As of 3 PM Thursday...The mid to upper level ridge will continue to build in, while at the surface, the Piedmont trough inland and high pressure off the SE coast. An increase of precip water values between 1.75-2.00 inches by Friday evening which could lead to isolated showers and thunderstorm late Friday afternoon, but forecast soundings are showing dry conditions below 850 mb. At this time will hold off the mention of showers as it can be very isolated. Overall, the main story is the increase heat across the region. Guidance is in agreement with our local low level thickness study with high in the mid to upper 90s inland and upper 80s/low 90s along the beaches. Will hold off in issuing a Heat Advisory as dewpoint temps will be in the low 70s along the coastal plains, meanwhile the coastal counties look marginal. Will let the midnight shift to reanalyze. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 315 PM Thu...No significant changes with this forecast issuance as models remain in good agreement and continuity. Main issue during period will be the potential for several days of dangerous heat and humidity for the area with highs well into the 90s and Heat Index values of 105+ degrees this weekend as an upper ridge extends east into the area. Chances for rain this weekend will also be minimal (only 20%) during the afternoon and evening hours. Much better chance of showers/storms arrive early next week as a trough and cool front move in. Saturday through Sunday...20/12Z global model suite remain in good agreement with extending the west-central upper ridge eastward into the Mid Atlantic/Southeast states. This pattern will lead to increasing temps and humidity with below normal convective coverage through the weekend. What activity there is should be diurnally driven in the late afternoon and early evenings although will have to be on the outlook for possible upstream MCS development which may skirt the northern tier. SPC has NE NC in marginal severe risk for late Sat due to this possibility but most guidance currently keeps thunderstorm threat north of Albemarle Sound, thus will continue advertising no higher than a 20 pop through the weekend, mainly across interior zones. 12Z ECMWF/GFS/CMC in good agreement with low level thicknesses around 1435-1440 meters Sat-Sun. This will support max temps easily reaching the mid 90s each day. With dewpoints forecast to be in the 70s, critical Heat Index values AOA 105 degrees are expected Sat and Sun afternoons. Forecast max temps will generally be at least 5 degrees below record highs at most sites during period, with the exception of KHSE and KNCA where forecast is within 3 degrees of records mainly Sat-Sun. See Climate section below for details. Monday through Wednesday...Ensemble height fields indicate a lowering of heights/thicknesses beginning as early as Monday, and especially into Tuesday as elongated ridge gets suppressed due to amplification of eastern CONUS long wave trough. This will likely put an end to the very hot and humid pattern, and lead to increasing shower/storm chances. The ECMWF is quite moist as it is advertising layer mix ratios as high as 17 g/kg with excellent streamline moisture convergence across the region, indicating another potential heavy rain threat developing. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Short Term /Through Friday/... As of 655 PM Thurs...VFR conditions are expected for most of the TAF period as a drier pattern continues across eastern NC due to the presence of an upper ridge. Can't rule out some patchy low clouds developing late tonight but expecting too much low level mixing for fog. There is not a strong enough signal in the guidance to include low clouds in the forecast with only 1 model indicating this. Another mainly dry day is expected on Friday, with only isolated convection possible in the afternoon. Long Term /Friday Night through Tuesday/... As of 315 PM Thursday...VFR expected to prevail most of the period with return of offshore high/inland trough pattern. The weekend looking dry with just a very small chance (20%) of an afternoon or evening storm. There will also be occasional brief sub- VFR conditions during the early morning hours with the threat for low stratus and/or fog. Better chances for showers/storms arrive early next week with sub VFR as a front moves into the area. && .MARINE... Short Term /Through Friday/... As of 655 PM Thursday...Stagnant pressure pattern to continue across the waters through Friday with S/SW flow 10 to 15 kt expected. Seas will be 2-3 ft this evening and then increase to 2-4 ft late tonight and tomorrow. Long Term /Friday Night through Tuesday/... As of 315 PM Thu...No significant changes to previous forecast thinking. The flow is expected to increase to SW 10 to 20 kt across the marine domain on Sat with Atlantic offshore high pressure and a weak inland trough of low pressure influencing the wind pattern. Seas are expected to increase to 3-4 ft with some 5 footers possible over the outer waters Saturday. Latest models have SCA winds/seas developing as early as Sat night and continuing through late Sunday as SW gradient further tightens. Used a blend of NWPS/WWIV as the NWPS appears a bit too high on wave heights. && .CLIMATE... Record Max Temps for 07/21 (Fri) Location Temp/Year New Bern 103/1952 (KEWN ASOS) Cape Hatteras 94/1977 (KHSE ASOS) Greenville 102/1977 (COOP - Not KPGV AWOS) Morehead City 98/1987 (COOP - Not KMRH ASOS) Kinston 106/1926 (COOP - Not KISO AWOS) Jacksonville 100/1987 (KNCA AWOS) Record Max Temps for 07/22 (Sat) Location Temp/Year New Bern 106/1952 (KEWN ASOS) Cape Hatteras 92/1987 (KHSE ASOS) Greenville 102/2011 (COOP - Not KPGV AWOS) Morehead City 100/1987 (COOP - Not KMRH ASOS) Kinston 105/1932 (COOP - Not KISO AWOS) Jacksonville 99/2011 (KNCA AWOS) Record Max Temps for 07/23 (Sun) Location Temp/Year New Bern 100/1952 (KEWN ASOS) Cape Hatteras 92/1972 (KHSE ASOS) Greenville 103/1932 (COOP - Not KPGV AWOS) Morehead City 98/1987 (COOP - Not KMRH ASOS) Kinston 103/2011 (COOP - Not KISO AWOS) Jacksonville 97/1995 (KNCA AWOS) Record Max Temps for 07/24 (Mon) Location Temp/Year New Bern 99/1952 (KEWN ASOS) Cape Hatteras 90/2016 (KHSE ASOS) Greenville 99/2011 (COOP - Not KPGV AWOS) Morehead City 96/1999 (COOP - Not KMRH ASOS) Kinston 101/1952 (COOP - Not KISO AWOS) Jacksonville 97/1995 (KNCA AWOS) && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...TL/BM NEAR TERM...JME/BM SHORT TERM...BM LONG TERM...TL AVIATION...JME/TL/BM MARINE...JME/TL/BM CLIMATE...MHX
Hazardous weather outlook, Jul 20, 4:47 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 447 PM EDT Thu Jul 20 2017 NCZ095-098-103-104-212100- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 447 PM EDT Thu Jul 20 2017 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat indices will be around 100 degrees today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices may reach or exceed 105 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>094-212100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 447 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Heat indices will be around 100 degrees today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices may reach or exceed 105 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:56 AM EDT | Heat Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 16 hr |
| Jul 21, 3:22 PM EDT | Heat Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 28 hr |
| Jul 21, 3:35 PM EDT | Small Craft Advisory | MHX | 4 days | |
| Jul 21, 5:02 PM EDT | Special Weather Statement | MHX | Washington | 58 min |
| Jul 21, 6:01 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 44 min |
| Jul 21, 6:27 PM EDT | Special Weather Statement | MHX | Martin | 48 min |
| Jul 21, 7:35 PM EDT | Special Weather Statement | MHX | Beaufort | 40 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.